What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 11, 5:33 AM EST, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 11, 5:33 AM EST, 6 hours 22 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
633 AM EDT Fri Aug 11 2023
.SYNOPSIS...
A weak cold front will become nearly stationary across the area
as an upper level trough approaches. Ahead of this system,
moisture will increase and spread into the area. Scattered to
numerous showers and thunderstorms are expected to focus near
the front. Diurnally driven convection returns over the weekend
with typical summertime heat. Another cold front impacts the
region early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An active day is expected today, with showers and storms
expected to get going in earnest by late morning and early
afternoon. Storms are already ongoing across northern Alabama
ahead of the next shortwave trough, and this activity will move
towards us today. 15-25 knot 850 hPa winds will overspread the
western FA by mid-morning, helping to advect deeper moisture
into the area. This should help to draw greater instability into
the area ahead of the developing convection, with peak MLCAPE
values in the 1000-2000 j/kg range across the Midlands with
2000-3000 j/kg across the CSRA and southern Midlands by early
afternoon. The combination of rich moisture, moderate
instability, and a solid forcing mechanism will help to initiate
scattered to numerous showers and thunderstorms by this
afternoon across the FA. Wind shear looks modest at best, with
the greatest values across the western Midlands and CSRA where
850 hPa flow will be the highest. Here, effective bulk shear
should be around 30 knots (per RAP soundings), which is
sufficient for organized convection.
Multi-cell clusters or pulse convection look to be the
primary storm mode this afternoon, and a strong storm or two is
certainly possible. Soundings are much more moist than they were
earlier this week, so despite moderate to strong MLCAPE still,
we aren't looking at a widespread event. Localize microbursts
will be possible, and the SPC has outlined us in a Marginal Risk
as a result. The greatest threat for any strong to severe storm
will be across the CSRA and southern Midlands. Highs today will
likely be tempered by early convective development, with storms
expected to begin either moving in or firing up between 10a and
noon. So expect highs in the upper 80s and lower 90s today.
Tonight, shortwave will move out and weak subsidence follow
behind it. Showers and storms may hang on into the evening, but
they should largely diminish after 9p. Clouds will clear, but
expecting low clouds to develop at some point overnight. This
should keep temps largely in the low 70s again.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Through the weekend, conditions will heat up slightly from the
previous few days. Upper ridging builds in from the west, which
will allow for afternoon high temperatures in the mid to upper
90s. An increase in moisture brings heat index values back above
100 degrees each day, with a 102 to 108 degree range on
Saturday, and 106-114 range on Sunday. A Heat Advisory looks
likely on Sunday. Isolated diurnal convection will be possible
mainly across higher terrain and near the sea breeze front on
Saturday, then slightly better areal coverage possible on
Sunday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Although Monday still looks like it will be another hot and
humid day, there will be a strong upper trough moving into the
Ohio River Valley. This trough will break the ridge down and
push it back to the west as the trough sets back up across the
eastern CONUS. There will continue to be isolated to scattered
showers and storms each day through the long term.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR conditions expected outside of any showers/storms that may
pop up through the period.
Forecast remains on track, with mostly clear skies and gradually
increasing mid-level clouds right now. Convective debris is
noted upstream across northern and central Georgia with a line
of storms marching out of Alabama. This will likely play a role
in our weather this afternoon at all sites; though, it is
uncertain as to how much of an impact it has right now. It is a
stout line, but we are very stable at the moment, and it could
outpace our ability to destabilize. Regardless, all CAMs show
numerous showers/storms developing between 17z and 19z and
impacting the TAFs thereafter. I maintain the VCSH at all sites
at this time considering there is still some uncertainty on
timing and strength of the convection. I think storms will
diminish soon after the sun sets this evening. The other issue
in this period is whether or not we get stratus later in the
period. Multiple piece of guidance are starting to trend in that
direction, with it being primarily stratus given we're
expecting a ~20kt low level jet tonight. Just added SCT003 in
the TAF to account for this possibility.
EXTENDED AVIATION OUTLOOK...Moisture increases into the
weekend, increasing the chances for early morning fog/stratus.
Restrictions also possible in mainly diurnal convection through
the extended.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 11, 2:48 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
348 AM EDT Fri Aug 11 2023
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-120800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
348 AM EDT Fri Aug 11 2023
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Scattered convection is expected to impact the region this afternoon
and evening. A few of these thunderstorms will be capable of
producing damaging winds, brief heavy rainfall, and frequent cloud-
to-ground lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices are expected to be in the 105-114 range through the
weekend. Heat advisories may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 11, 9:52 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
1052 AM EDT Fri Aug 11 2023
GAZ040-063>065-SCZ018-111515-
Richmond GA-McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
1052 AM EDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of McDuffie, Columbia,
Lincoln, west central Richmond and McCormick Counties through 1115 AM
EDT...
At 1050 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nancy Hart State Park to 6 miles north of
Mitchell. Movement was east at 40 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grovetown, Evans, Thomson, McCormick, Harlem, Lincolnton, Appling,
Clarks Hill Recreation Area, Elijah Clark State Park, Riverwood,
Mistletoe State Park, Wrightsboro, Hamilton Branch State Park, J.
Strom Thurmond Dam, Mccormick County Airport, Thomson-McDuffie County
Airport, Lake Strom Thurmond, Bobby Brown State Park, Blythe, and
Dearing.
This includes Interstate 20 in Georgia between mile markers 167 and
192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3365 8258 3364 8256 3366 8251 3365 8249
3382 8259 3386 8257 3386 8261 3398 8265
3396 8257 3402 8259 3407 8253 3406 8233
3397 8230 3402 8225 3399 8222 3331 8213
3331 8239 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 1450Z 255DEG 34KT 3404 8268 3331 8267
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SLSpecial weather statement, Aug 11, 10:17 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
1117 AM EDT Fri Aug 11 2023
GAZ040-SCZ018-020-025-026-111600-
Lincoln GA-Newberry SC-McCormick SC-Saluda SC-Edgefield SC-
1117 AM EDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of southeastern Lincoln,
southwestern Newberry, northern Edgefield, Saluda and northeastern
McCormick Counties through NOON EDT...
At 1116 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Troy to near Hamilton Branch
State Park. Movement was northeast at 55 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Edgefield, Saluda, McCormick, Johnston, Ridge Spring, Saluda County
Airport, Mccormick County Airport, Hamilton Branch State Park, Lake
Greenwood, Monetta, Bradley, Silverstreet, Parksville, Ward, Plum
Branch, Strom Thurmond High School, Saluda Co Sheriff's Office, Good
Hope, Modoc, and Northside Fire Station Main.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3406 8233 3397 8231 3402 8224 3397 8218
3399 8215 3398 8205 3395 8204 3396 8202
3413 8187 3421 8194 3430 8169 3386 8159
3383 8163 3370 8231 3406 8234
TIME...MOT...LOC 1516Z 244DEG 47KT 3408 8228 3374 8226
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SLSpecial weather statement, Aug 11, 10:26 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
1126 AM EDT Fri Aug 11 2023
GAZ065-077-111600-
Burke GA-Richmond GA-
1126 AM EDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northwestern Burke
and south central Richmond Counties through NOON EDT...
At 1126 AM EDT, Doppler radar was tracking a strong thunderstorm near
Wrens, or 9 miles north of Louisville, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro, Hephzibah, Gough, Burke County Airport, and Keysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3306 8229 3308 8229 3315 8227 3322 8223
3324 8224 3330 8201 3300 8198
TIME...MOT...LOC 1526Z 266DEG 36KT 3313 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SLSpecial weather statement, Aug 11, 11:02 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
1202 PM EDT Fri Aug 11 2023
GAZ065-077-SCZ025>027-030-035-111645-
Burke GA-Richmond GA-Lexington SC-Barnwell SC-Aiken SC-Saluda SC-
Edgefield SC-
1202 PM EDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of central Burke,
southeastern Richmond, central Edgefield, western Barnwell,
southwestern Lexington, Aiken and Saluda Counties through 1245 PM
EDT...
At 1202 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saluda County Airport to near Gloverville
to near Jackson to 6 miles northeast of Herndon. Movement was
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aiken, North Augusta, Waynesboro, Batesburg-Leesville, Savannah River
Site, Aiken Mall, Plant Vogtle, Clearwater, Belvedere, Edgefield,
Saluda, Williston, Johnston, New Ellenton, Jackson, Sardis, Ridge
Spring, Edgefield County Airport, Citizens Park, and Alexander.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 5 and 41.
Interstate 520 in South Carolina between mile markers 20 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3321 8194 3344 8192 3399 8200 3408 8146
3365 8139 3313 8142 3316 8154 3310 8162
3304 8156 3291 8176 3295 8186 3292 8196
3292 8208 3288 8213 3281 8215 3281 8219
TIME...MOT...LOC 1602Z 241DEG 33KT 3396 8188 3349 8183 3326 8185 3290
8208
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, Aug 11, 11:23 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
1223 PM EDT Fri Aug 11 2023
GAZ077-SCZ020-026>028-030-035-037-041-135>137-111715-
Burke GA-Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Newberry SC-
Richland SC-Saluda SC-Northwestern Orangeburg SC-
1223 PM EDT Fri Aug 11 2023
...Strong thunderstorms will impact portions of east central Burke,
southern Newberry, Calhoun, Barnwell, Bamberg, Lexington,
northeastern Aiken, eastern Saluda, Orangeburg and Richland Counties
through 115 PM EDT...
At 1223 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dreher Island State Park to 6 miles east
of Aiken State Park to near Millett. Movement was east at 40 mph.
...Boaters on Lake Murray Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Columbia, Lexington, West Columbia, Orangeburg, Cayce, Irmo, Forest
Acres, Batesburg-Leesville, Barnwell, Bamberg, Denmark, Dentsville,
Oak Grove, Brookdale, St. Andrews, McEntire Air Base, Highway 6 at
Lake Murray Dam, Red Bank, Williston, and Blackville.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 36 and 84.
Interstate 26 between mile markers 98 and 155.
Interstate 77 between mile markers 0 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3312 8119 3311 8136 3316 8153 3310 8162
3304 8154 3305 8166 3356 8145 3408 8153
3420 8086 3418 8087 3408 8073 3363 8067
3319 8078 3312 8089 3309 8088 3306 8090
3310 8094 3303 8108
TIME...MOT...LOC 1623Z 264DEG 36KT 3404 8145 3359 8138 3314 8156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BC